Tennessee, 2015Flash Flood in Tennessee, July 3, 2015
July 3, 2015 · NWS MEG · 1 event in 1 county or zone
An upper level disturbance and a weak cold front moved across the Mid-South and interacted with a moist and unstable airmass to produce several mesoscale convective systems that tracked across the Memphis area. Heavy rain started during the early morning hours of July 3, 2015 and continued well into the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and a weak cold front moved across the Mid-South and interacted with a moist and unstable airmass to produce several mesoscale convective systems that tracked across the Memphis area. Heavy rain started during the early morning hours of July 3, 2015 and continued well into the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 3, 8:51 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 3, 8:51 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
951 AM CDT FRI JUL 3 2015
.UPDATE...
UPDATED TO LOWER HIGH TEMPERATURES AND INCREASE AFTERNOON POPS.
&&
.DISCUSSION...
SIGNIFICANT RAINFALL AND CLOUD COVER THROUGHOUT THE DAY WILL KEEP
HIGH TEMPERATURES IN THE UPPER 70S...TO MAYBE THE LOW 80S TODAY.
SO LOWERED FORECAST HIGHS ACCORDINGLY. SECOND COMPLEX OF STORMS
NOW MOVING INTO THE SOUTHWESTERN DELTA COUNTIES AND EXTENDS WEST
OF LITTLE ROCK. THIS AREA OF RAIN WILL SLIDE EAST OVER ALREADY
WELL SATURATED GROUND IN NORTH MISSISSIPPI PRODUCING AN
ADDITIONAL RAINFALL OF UP TO 5 INCHES. AS A RESULT HAVE INCREASED
AFTERNOON POPS IN THE FFA...AND LOWERED THEM SLIGHTLY ACROSS THE
FAR NORTH WHERE ACTIVITY WILL BE MORE SCATTERED.
JAB
&&
.PREV DISCUSSION... /ISSUED 716 AM CDT FRI JUL 3 2015/
.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION
PREV DISCUSSION... /ISSUED 404 AM CDT FRI JUL 3 2015/
DISCUSSION...
THE RECENT WET PATTERN WILL CONTINUE TODAY...COURTESY OF AN
UNSEASONAL UPPER LEVEL LONGWAVE TROF OVER THE MS RIVER VALLEY.
EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A SHORTWAVE TROF
CENTERED OVER IOWA. THIS FEATURE WILL DEAMPLIFY AND LIFT EAST TO
THE SOUTHERN GREAT LAKES TODAY...WHILE A POSITIVELY TILTED MID LEVEL
TROF AXIS DROPS THROUGH THE LOWER AND MIDDLE MS RIVER VALLEYS.
THIS MIDLEVEL TROF AXIS WILL AID IN AIRMASS DESTABILIZATION OVER
THE MIDSOUTH TODAY...AHEAD OF AN APPROACHING SURFACE COLD FRONT.
BY LATE THIS EVENING... THE COLD FRONT WILL LIKELY EXTEND ALONG
THE I40 CORRIDOR...WITH GREATEST RAIN CHANCES OCCURING ALONG AND
SOUTH OF THE FRONT.
SATURDAY WILL MARK THE BEGINNING OF WEAKENING FLOW ALOFT...AS THE
SOUTHERN EXTENSION OF THE POSITIVELY TILTED TROF IS SEPARATED
FROM ITS NORTHERN BRANCH COMPONENT. DAYTIME CONVECTIVE INHIBITION
WILL REMAIN WEAK...ESPECIALLY OVER NORTH MS...IN IN THE VICINITY
OF THE UPPER TROF AXIS.
UPPER LEVEL HEIGHTS WILL GRADUALLY BUILD DURING THE EARLY PART OF
NEXT WEEK...BUT STILL REMAIN BELOW CLIMATOLOGICAL NORMS. GFS PROGS
PRECIPITABLE WATER VALUES NEAR 2 INCHES...WITH WEAK DAYTIME
CONVECTIVE INHIBITION. DAYTIME TEMPS WILL LIKELY WARM TO A FEW
DEGREES SHY OF NORMAL BY MIDWEEK...BUT WILL BE LOCALLY AFFECTED
BY SCATTERED AFTERNOON THUNDERSTORMS.
PWB
&&
.AVIATION...
12Z TAF CYCLE
TSRA WILL CONTINUE TO MOVE THROUGH KTUP AND KMEM THIS MORNING.
MVFR AND IFR CONDITIONS CAN BE EXPECTED AT BOTH SITES AS THE
MORNING CONTINUES. VCTS AND TSRA ARE PROBABLE AT ALL FOUR TAF
SITES THROUGHOUT THE TAF PERIOD DUE TO AN APPROACHING
DISTURBANCE. THE HRRR KEEPS TSRA OVER THE REGION FOR MOST OF THE
DAY. CONFIDENCE IN TIMING WITH TS THIS EVENING AND TONIGHT IS LOW
AT THIS POINT. WINDS WILL BE GUSTY AND FROM THE SOUTH.
JPM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CRITTENDEN-CROSS-
LEE AR-PHILLIPS-ST. FRANCIS.
MO...NONE.
MS...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR FAYETTE-HARDEMAN-
HARDIN-MCNAIRY-SHELBY.
&&Hazardous weather outlook, Jul 3, 10:00 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 AM CDT FRI JUL 3 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041800-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1100 AM CDT FRI JUL 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS SOUTH OF A WYNNE
ARKANSAS TO SAVANNAH TENNESSEE LINE.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... MAINLY
SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO PARIS TENNESSEE.
DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS SOUTH OF A WYNNE
ARKANSAS TO SAVANNAH TENNESSEE LINE THROUGH EARLY SATURDAY
EVENING.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SATURDAY... MAINLY
SOUTH OF INTERSTATE 40. STRONG WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER THE SLIGHT RISK AND FLASH
FLOOD AREAS.
JAB
In the hours before
Local storm report, Jul 3, 10:33 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD HERNANDO 34.83N 89.99W
07/03/2015 DESOTO MS BROADCAST MEDIA
ROADS IN MONTCLAIR SUBDIVISION ARE FLOODED.
&&
AJCLocal storm report, Jul 3, 10:37 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1137 AM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD HERNANDO 34.83N 89.99W
07/03/2015 DESOTO MS BROADCAST MEDIA
ROADS IN MONTCLAIR SUBDIVISION ARE FLOODED.
&&
AJCLocal storm report, Jul 3, 10:40 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 AM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FLASH FLOOD NEW ALBANY 34.49N 89.02W
07/03/2015 UNION MS EMERGENCY MNGR
MULTIPLE ROADS CLOSED ACROSS THE COUNTY. CR115, CR45,
CR51, HIGHWAY 178, CR238, CR16, CR180, CR180. COUNTY ROAD
238 IS COMPLETELY CLOSED AND LIKELY WASHED OUT IN AREAS.
&&
AJCLocal storm report, Jul 3, 10:48 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 AM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD 1 SW PONTOTOC 34.24N 89.02W
07/03/2015 PONTOTOC MS PUBLIC
FLOODED UNDER TANGLEFOOT BRIDGE NEAR PIGGLY WIGGLY.
&&
AJCLocal storm report, Jul 3, 10:49 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1149 AM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM TSTM WND DMG 2 S POPE 34.18N 89.95W
07/03/2015 PANOLA MS EMERGENCY MNGR
MULTIPLE TREES DOWN ON US HIGHWAY 51 SOUTH OF POPE. TIME
IS RADAR ESTIMATED.
0715 AM FLASH FLOOD TUPELO 34.26N 88.73W
07/03/2015 LEE MS EMERGENCY MNGR
INTERSECTION OF JEFFERSON ST. AND BROADWAY WAS CLOSED DUE
TO HIGH WATER.
0825 AM HEAVY RAIN OLIVE BRANCH 34.95N 89.83W
07/03/2015 M3.40 INCH DESOTO MS NWS EMPLOYEE
RAINFALL SINCE 6AM.
0858 AM FLASH FLOOD 3 SE HORN LAKE 34.93N 90.00W
07/03/2015 DESOTO MS TRAINED SPOTTER
MINOR STREET FLOODING OCCURRING. 3.13 INCHES SINCE 550
AM.
0900 AM HEAVY RAIN 7 S HOLLY SPRINGS 34.67N 89.44W
07/03/2015 M5.00 INCH MARSHALL MS PUBLIC
STORM TOTAL THROUGH 9AM CDT.
0900 AM HEAVY RAIN NEW ALBANY 34.49N 89.02W
07/03/2015 M5.25 INCH UNION MS PUBLIC
STORM TOTAL THROUGH 9AM CDT.
0935 AM HEAVY RAIN 5 E NEW ALBANY 34.49N 88.93W
07/03/2015 M6.32 INCH UNION MS PUBLIC
RAINFALL TOTAL THROUGH 935AM CDT.
1000 AM FLASH FLOOD HERNANDO 34.83N 89.99W
07/03/2015 DESOTO MS BROADCAST MEDIA
ROADS IN MONTCLAIR SUBDIVISION ARE FLOODED.
1008 AM FLASH FLOOD 2 SE SOUTHAVEN 34.95N 89.97W
07/03/2015 DESOTO MS PUBLIC
PORTIONS OF RASCO ROAD CLOSED DUE TO HIGH WATER.
1012 AM FLASH FLOOD ALGOMA 34.18N 89.04W
07/03/2015 PONTOTOC MS PUBLIC
FLOODING UP TO FRONT PORCH OF HOUSE.
1016 AM HEAVY RAIN HERNANDO 34.83N 89.99W
07/03/2015 M3.80 INCH DESOTO MS PUBLIC
NEARLY FOURS INCHES TOTAL RAINFALL THROUGH 10AM CDT.
1100 AM FLASH FLOOD 1 SW PONTOTOC 34.24N 89.02W
07/03/2015 PONTOTOC MS PUBLIC
FLOODED UNDER TANGLEFOOT BRIDGE NEAR PIGGLY WIGGLY.
1125 AM FLASH FLOOD NEW ALBANY 34.49N 89.02W
07/03/2015 UNION MS EMERGENCY MNGR
MULTIPLE ROADS CLOSED ACROSS THE COUNTY. CR115, CR45,
CR51, HIGHWAY 178, CR238, CR16, CR180, CR180. COUNTY ROAD
238 IS COMPLETELY CLOSED AND LIKELY WASHED OUT IN AREAS.
&&
AJCLocal storm report, Jul 3, 10:57 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1157 AM CDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 1 NE HORN LAKE 34.97N 90.02W
07/03/2015 DESOTO MS PUBLIC
CAR PARTIALLY SUBMERGED DUE TO HIGH WATER IN SUTTON
SUBDIVISION.
&&
AJCFlash Flood, Shelby
- When
- July 3, 10:58 AM CST to 1:00 PM CST
- Where
- Shelby County, 0.1 mi NNE of Shelby Farms to 1.5 mi NNW of Shelby Center
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 35.171, -89.869
Heavy rain caused flooding of a home near the intersection of Battlefield Drive and Kerwin Drive. The intersections of Raleigh Lagrange Road and Munson Road along with Summer Avenue and Sycamore View Road were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, July 3 to 6, 20151 death · $70,000 · 3 events
- Hail and Damaging Winds in Kansas, July 3, 2015$425,000 · 2 in hail · 22 events
- Flood and Hail in California, July 3 to 8, 2015$775,000 · 0.88 in hail · 8 events
- Flash Flooding and Damaging Wind in Mississippi, July 3, 2015$275,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Mississippi, July 3 to 4, 2015$66,000 · 1.75 in hail · 12 events
- Flash Flood in Kentucky, July 3, 2015$100,000 · 1 event
- Damaging Winds in Georgia, July 3, 2015$56,000 · 50 kt wind · 5 events
- Damaging Winds in South Carolina, July 3, 201556 kt wind · 36 events
- Hail and Damaging Winds in Florida, July 3, 2015$31,000 · 1 in hail · 5 events
- Flash Flood and Flood in Indiana, July 3 to 4, 2015$25,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 3 to 4, 2015$11,000 · 1.75 in hail · 10 events
- Flash Flooding and Damaging Winds in Texas, July 3, 201565 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594639.